Oklahoma, 2020Heavy Snow in Oklahoma, December 2 to 3, 2020
December 2 to 3, 2020 · NWS AMA · 1 event in 1 county or zone
A rapidly evolving winter storm impacted the Panhandles on December 2nd, 2020. Communities across the Panhandles saw the snowfall threat increase rapidly over a 48 hour period as a rare south/southeastward moving storm system trekked over the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly evolving winter storm impacted the Panhandles on December 2nd, 2020. Communities across the Panhandles saw the snowfall threat increase rapidly over a 48 hour period as a rare south/southeastward moving storm system trekked over the region. These systems are somewhat rare and/or are rarely impactful as they typically cut off moisture and keep the Panhandles dry. This storm system was able to pull in a decent amount of Gulf moisture which eventually wrapped around an area of low pressure and caused heavy snowfall amounts in the far northeast section of the Panhandles, mainly the eastern OK Panhandle. Final snowfall amounts ranged anywhere from an inch in the south central Texas Panhandle to around 6 - 12 inches the eastern Oklahoma Panhandle and around 5 inches far northeast Texas Panhandle and central Oklahoma Panhandle. In addition to the snowfall, north winds of 20 to 30 mph with gusts exceeding 40 mph at times lead to reduced visibility due to blowing snow. There were periods where conditions got close to that of a blizzard in the northeast combined Panhandles, as visibility dropped to around 1/2 mile with blowing snow (persistent 1/4 mile needed for a true blizzard). Snowfall was still on the ground in the far northeast combined Panhandles three days after the event occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 2, 5:34 AM CST, 26 minutes earlier.
Area forecast discussion, Dec 2, 5:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
534 AM CST Wed Dec 2 2020
.AVIATION...
12Z TAF Cycle
MVFR ceilings at all three TAF sites will become VFR at the
Dalhart TAF site after 08Z to 10Z Thursday but will remain MVFR to
IFR in snow at times at both the Guymon and Amarillo TAF sites
mainly after 18Z to 22Z today. The snow may reduce visibilities
mainly at the Guymon TAF site down to around 1 to 3 miles after
00Z Thursday. North winds 20 to 30 knots with gusts around 35 to
40 knots at all three TAF sites will diminish to around 15 to 25
knots or 10 to 20 knots after 03Z to 09Z Thursday.
Schneider
&&
.PREV DISCUSSION... /Issued 426 AM CST Wed Dec 2 2020/
SHORT TERM...Today through Tomorrow...
Current 500mb RAP analysis along with mid-level water vapor on
satellite shows the upper level closed low over the central Texas
Panhandle and moisture wrapping around the south and east side of
the low. Models have been trending this low to drop to the south
before continue its progression eastward. In return, this shifts
the precipitation potential further west and south across the
Texas and Oklahoma Panhandles. Strong divergence aloft is present
over the eastern Panhandles with convergence near the surface,
along with strong positive vorticity advection around the southern
and eastern sides of the closed low. Meanwhile, the an 850mb
closed low is centered over Childress, Texas with a deformation
zone setting up along the western Oklahoma and eastern Texas
border this morning and continue through the day as low level
moisture will be fed in from the Gulf of Mexico.
With snowfall totals ranging from 6 to 8 inches in the far east
northeast Panhandles, a Winter Storm Warning will be in effect
this morning through tomorrow morning for the eastern Oklahoma
Panhandle and east northeast Texas Panhandle. All but the
southern row and western column of counties in the Texas Panhandle
will be in a Winter Weather Advisory as snowfall amounts will
range from 1 to 4 inches with decreasing amounts as you go further
south and west. Higher res models have been hinting at the
potential for some Canadian River effect snow south of the
riverbed. Snowfall will be enhanced due to strong north winds of
20 to 30 mph with gusts up to 40 to 45 mph potentially creating a
slight upslope component.
Winds will remain strong through today and into tomorrow before
eventually diminishing by tomorrow evening. All precipitation will
come to an end by Thursday morning. Temperatures today will
struggle to breach the 40s in the far southeast Texas Panhandle,
while the remainder of the Panhandles stay in the 30s. Lows
tonight will drop into the 20s and may feel a bit chillier as the
wind blows. By Thursday, the clouds will begin to clear out and
temperatures will rise into the upper 30s and even the lower 40s
for most of the area.
Rutt
LONG TERM...Thursday night through Tuesday...
Closed upper low shifts eastward by 00Z Friday into northeastern
Oklahoma and northwestern Arkansas. Subsidence behind the
departing upper low across the Panhandles with a dry northeasterly
flow aloft Thursday night into Friday. Upper flow transitions to
northerly to north northwesterly Friday through early next week as
an upper high over the western states builds down across the
forecast area. Cold surface high pressure moves east away from
the Panhandles Thursday night and Friday as lee surface trough
develops across eastern Colorado and eastern New Mexico which will
move across the forecast area late this week and early this
weekend.
Another lee surface trough develops Saturday night and Sunday
with a surface low over eastern Colorado late this weekend.
Surface low to push south into eastern New Mexico late Sunday
ushering in a cold front across the Panhandles by Sunday evening.
Slightly cooler Monday as cool surface high builds down from the
northern and central Plains states. Another lee surface trough
then develops across eastern Colorado and eastern New Mexico by
late Monday and Monday night with downsloping westerly surface
flow expected Tuesday. Warmer Tuesday with dry conditions expected
Thursday night through Tuesday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Storm Warning from 9 AM this morning to 6 AM CST Thursday
for the following zones: Hemphill...Lipscomb...Ochiltree.
Winter Weather Advisory from 9 AM this morning to 6 AM CST
Thursday for the following zones: Carson...Gray...
Hansford...Hutchinson...Moore...Potter...Roberts...
Sherman...Wheeler.
OK...Winter Storm Warning from 9 AM this morning to 6 AM CST Thursday
for the following zones: Beaver.
Winter Weather Advisory from 9 AM this morning to 6 AM CST
Thursday for the following zones: Cimarron...Texas.
&&
23/11Hazardous weather outlook, Dec 2, 4:40 AM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
440 AM CST Wed Dec 2 2020
OKZ001>003-TXZ001>020-317-022200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
440 AM CST Wed Dec 2 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Accumulating snowfall is expected across the Oklahoma Panhandle
as well as the northern, central and eastern Texas Panhandle
today through tonight. Total snowfall accumulations of 1 to 4
inches will be possible, with amounts 5 to 8 inches across far
eastern Oklahoma Panhandle and northeastern and eastern Texas
Panhandle. In addition, north winds of 20 to 30 mph with higher
gusts will likely cause reduced visibilities due to blowing snow.
A Winter Weather Advisory is in effect for the western and central
Oklahoma Panhandle and the central and eastern Texas Panhandle
with a Winter Storm Warning in effect for the eastern Oklahoma
Panhandle and the northeastern and far eastern Texas Panhandle from
9 AM today until 6 AM CST Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Schneider
Heavy Snow, Beaver
- When
- December 2, 6:00 AM CST to December 3, 5:00 AM CST
- Where
- Beaver forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
Snow started to fall early morning, starting in the eastern portions of the county and spreading west and south as the upper level low pressure system intensified. The first major snow accumulation report came in around 530 PM CST on the 2nd of December. This was a report of 6 inches 3 miles south of Slapout. Around 8 PM the Beaver County EM relayed a report they received from a storm spotter that Gate had received 12 inches by this time. Around 7 AM the next morning a community volunteer used CoCoRaHS to report that 8 miles north of Floris had received 7 inches of snow with this report. In the end, the northeastern half of the county received 6 to 12 inches of snow while the southwest half of the county received 4 to 6 inches. With areas in the adjacent county in the Oklahoma Panhandle, to the west, also receiving upwards of 5 inches of snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, December 2 to 3, 20206 events
- Winter Weather in Kansas, December 2 to 3, 20206 events
- Heavy Snow in Oklahoma, December 2 to 3, 20204 events
- Winter Weather in Arkansas, December 2 to 3, 20204 events
- High Wind in California, December 2 to 3, 202063 kt wind · 3 events
- High Wind in California, December 2 to 3, 202074 kt wind · 3 events
- Winter Weather in Kansas, December 2, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930633.